Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 83, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 24, 2011, 5:31 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2011, 5:31 PM CDT (22:31 UTC)
- Expired
- May 24, 2011, 6:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Cloud County, KS, Ottawa County, KS
The radar
The Grand Island radar (KUEX), 128 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:19 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -381 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
411 WUUS53 KTOP 242231 SVRTOP KSC029-143-242315- /O.NEW.KTOP.SV.W.0083.110524T2231Z-110524T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 531 PM CDT TUE MAY 24 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CLOUD COUNTY IN NORTH CENTRAL KANSAS... OTTAWA COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 615 PM CDT * AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 24 MILES WEST OF SALINA TO SALINA...MOVING NORTH AT 60 MPH. * LOCATIONS IMPACTED INCLUDE... CULVER... TESCOTT... NILES... BENNINGTON... ADA... MINNEAPOLIS... WELLS... DELPHOS... GLASCO... MILTONVALE... AURORA... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A BASEMENT OR SMALL INTERIOR ROOM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3958 9794 3947 9738 3896 9737 3896 9794 TIME...MOT...LOC 2232Z 192DEG 53KT 3889 9806 3880 9762 WIND...HAIL 70MPH 1.25IN $$
3 follow-up statements
728 WWUS53 KTOP 242248 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 548 PM CDT TUE MAY 24 2011 KSC029-143-242315- /O.CON.KTOP.SV.W.0083.000000T0000Z-110524T2315Z/ OTTAWA-CLOUD- 548 PM CDT TUE MAY 24 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTHERN CLOUD AND OTTAWA COUNTIES... AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 21 MILES SOUTHWEST OF MINNEAPOLIS TO 12 MILES SOUTHEAST OF MINNEAPOLIS...MOVING NORTH AT 60 MPH. LOCATIONS IMPACTED INCLUDE... BENNINGTON...MINNEAPOLIS...WELLS...ADA...DELPHOS...GLASCO... MILTONVALE...TESCOTT AND AURORA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A BASEMENT OR SMALL INTERIOR ROOM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3958 9794 3947 9738 3896 9737 3896 9794 TIME...MOT...LOC 2247Z 192DEG 53KT 3901 9805 3902 9756 WIND...HAIL 70MPH 1.00IN $$
684 WWUS53 KTOP 242301 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 601 PM CDT TUE MAY 24 2011 KSC029-143-242315- /O.CON.KTOP.SV.W.0083.000000T0000Z-110524T2315Z/ OTTAWA-CLOUD- 601 PM CDT TUE MAY 24 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTHWESTERN CLOUD AND WESTERN OTTAWA COUNTIES... AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 16 MILES WEST OF MINNEAPOLIS TO 11 MILES EAST OF MINNEAPOLIS...MOVING NORTH AT 60 MPH. LOCATIONS IMPACTED INCLUDE... DELPHOS AND GLASCO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A BASEMENT OR SMALL INTERIOR ROOM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3944 9756 3896 9757 3896 9794 3944 9794 TIME...MOT...LOC 2300Z 192DEG 53KT 3920 9800 3921 9751 WIND...HAIL 60MPH <.75IN $$
237 WWUS53 KTOP 242310 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 610 PM CDT TUE MAY 24 2011 KSC029-143-242319- /O.EXP.KTOP.SV.W.0083.000000T0000Z-110524T2315Z/ OTTAWA-CLOUD- 610 PM CDT TUE MAY 24 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLOUD AND WESTERN OTTAWA COUNTIES WILL EXPIRE AT 615 PM CDT... AT 609 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING FOR OTTAWA AND SOUTHERN CLOUD COUNTIES HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 615 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM AT IT MOVES NORTH AT 60 MPH ACROSS NORTHWEST OTTAWA AND WESTERN CLOUD COUNTIES. A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER. && LAT...LON 3944 9756 3896 9757 3896 9794 3944 9794 TIME...MOT...LOC 2309Z 192DEG 53KT 3933 9796 3934 9747 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:22 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 24, 3:22 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 322 PM CDT TUE MAY 24 2011 .DISCUSSION... IMPRESSIVE NEGATIVE TILT DIFLUENT SHORTWAVE TROUGH ROTATING NORTHEASTWARD INTO KANSAS LATE THIS AFTERNOON. JET IN BASE OF THIS TROUGH AT 500 MB HAS 65 KT JET MAX. ALL MODELS FORECAST THIS TROUGH TO DEEPEN AND CUTOFF...WITH SURFACE LOW BECOMING OCCLUDED IN CENTRAL KANSAS LATER TONIGHT. CONVECTION NOW FIRING IN WESTERN OK AND SWRN KS AND EXPECT THIS TO FILL IN OVER THE NEXT FEW HOURS...AND BEGIN MOVING RAPIDLY NEWD THIS EVENING. COMBINATION OF STRONG SHEAR AND IMPRESSIVE LOW-LEVEL MOISTURE...CHARACTERIZED BY DEWPOINTS AROUND 70 JUST SOUTH OF THE WARM FRONT...WILL LEAD TO A VOLATILE SITUATION. SOME CONCERN ABOUT MODE OF CONVECTION NORTH OF THE WARM FRONT AS SEVERAL RUNS OF THE HRRR HAVE DEVELOPED ONE OR TWO BROKEN SQUALL LINES THAT ACCELERATE NEWD. WHETHER WE END UP GETTING SOME ISOLATED SUPERCELLS IN THE WARM SECTOR AND ON THE WARM FRONT...OR A QUASI-LINEAR CONVECTIVE SYSTEM...LOW-LEVEL SHEAR WILL BE VERY STRONG...AND LCLS QUITE LOW...SO TORNADO THREAT WILL BE WITH US THROUGH AT LEAST MIDNIGHT. HEAVY RAIN COULD ALSO POSSIBLY CAUSE SOME PROBLEMS OVER FAR NORTHERN KS IF MULTIPLE BANDS OF PRECIPITATION OCCUR TONIGHT...THEN CONTINUED EXTENSIVE SHOWERS AND THUNDERSTORM OCCUR WITH CUTOFF LOW ON WEDNESDAY. HAVE OPTED TO ISSUE A FLASH FLOOD WATCH FOR FAR NORTHERN KS COUNTIES THROUGH WED MORNING. CUTOFF/OCCLUDED LOW WILL THEN MOVE SLOWLY EWD ON WEDNESDAY WITH EXTENSIVE CLOUDS...SHOWERS AND SOME ISOLATED THUNDERSTORMS. HIGHS WILL HAVE A HARD TIME GETTING OUT OF THE 60S. GDP BREEZY NORTH NORTHWEST WINDS WRAPPING AROUND BEHIND THE DEPARTING UPPER LOW WILL BRING COOLER AIR IN FROM THE NORTH AND EXIT SHOWERS ACROSS THE AREA WEST TO EAST IN THE OVERNIGHT HOURS THURSDAY MORNING. COOLER HIGHS NEAR 70 EXPECTED. UPPER FLOW QUICKLY BECOMES ZONAL AND SOUTHERLY SURFACE FLOW RETURNS WITH THE LEE SIDE LOW DEVELOPING. WARM AIR ADVECTION WILL ALSO WORK TO INCREASE CLOUD COVER AND SHOULD NOT ONLY KEEP OVERNIGHT LOWS IN THE 50S BUT ALSO BRING A SLIGHT CHANCE FOR SOME PREDAWN THUNDER IN NC KS. KEPT ONGOING CHANCE FOR SHOWERS/TS ON FRIDAY AS WEAK SYSTEM CROSSES JUST TO THE NORTH. MAY FINALLY GET SOME WARMER TEMPERATURES ON SATURDAY AS SOUTHWESTERLY FLOW ALOFT RETURNS AS NEXT BIG UPPER TROF MOVES INTO THE WEST COAST. ENERGY EJECTING OUT INTO THE FLOW MAY BRING AN OUTSIDE RAIN CHANCE BUT AM KEEPING FORECAST DRY ATTM. HIGHS IN THE LOWER 80S BECOME HIGHS IN THE MIDDLE 80S SUNDAY THROUGH TUESDAY. 67 && .AVIATION... THUNDERSTORMS HAVE MOVED THROUGH THE TERMINALS THIS MORNING. MOST OF THE CEILINGS BEHIND THE LINE OF SHOWERS AND THUNDERSTORMS HAVE BEEN MVFR TO VFR. AN UPPER LEVEL SYSTEM WILL MOVE THROUGH AND LEAD TO MORE WIDESPREAD THUNDERSTORMS THIS AFTERNOON AND EVENING. THE TIMING OF THE THUNDERSTORMS AT THE TERMINALS WILL BE THE MAIN CONCERN FOR THE TAF PERIOD. THUNDERSTORMS COULD LINGER INTO TOMORROW AND HAVE KEPT VCTS GOING FOR MUCH OF THE TAF. WILL CONTINUE TO MONITOR THE TAFS AND AMEND WHEN NECESSARY. ANDERSON && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 24, 2:40 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 240 PM CDT TUE MAY 24 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-251730- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 240 PM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEASTWARD INTO NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS DURING THE EVENING HOURS. AN OUTBREAK OF SEVERE THUNDERSTORMS WITH VERY LARGE HAIL AND DAMAGING WINDS...ALONG WITH A FEW TORNADOES IS FORECAST...PARTICULARLY IN THE EVENING HOURS. GIVEN THE STRENGTH OF THIS SYSTEM AND VERY UNSTABLE AIR MASS...STRONG TORNADOES ARE A POSSIBILITY. ADDITIONALLY VERY HEAVY RAINFALL COULD CAUSE FLOODING OVER THE PARTS OF THE AREA...ESPECIALLY ACROSS NORTHERN KANSAS. IT LOOKS LIKE THE BEST TIMING FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 5 PM AND 2 AM WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FOR FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.
In the hours before
Special weather statement, May 24, 11:33 AM CDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1133 AM CDT TUE MAY 24 2011 KSZ038-039-055-241700- OSAGE-SHAWNEE-WABAUNSEE- 1133 AM CDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHAWNEE...NORTHWESTERN OSAGE AND EASTERN WABAUNSEE COUNTIES... THROUGH NOON CDT...A THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS PORTIONS OF WESTERN SHAWNEE...NORTHWESTERN OSAGE AND EASTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE KEENE...MAPLE HILL...WILLARD...DOVER...SILVER LAKE...AUBURN AND WESTERN TOPEKA. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 162 AND 173 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 334 AND 355 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. && LAT...LON 3918 9574 3883 9573 3883 9621 3907 9619 TIME...MOT...LOC 1633Z 269DEG 25KT 3892 9611
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:23 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 52 min |
| May 24, 9:35 AM CDT | Special Weather Statement | TOP | Washington | 25 min |
| May 24, 9:59 AM CDT | Special Weather Statement | TOP | Pottawatomie, Riley | 31 min |
| May 24, 10:13 AM CDT | Special Weather Statement | TOP | Geary | 32 min |
| May 24, 10:51 AM CDT | Special Weather Statement | TOP | Wabaunsee | 24 min |
| May 24, 11:33 AM CDT | Special Weather Statement | TOP | Shawnee | 27 min |
| May 24, 12:11 PM CDT | Areal Flood Advisory | TOP | Jefferson | 94 min |
| May 24, 3:41 PM CDT | Flash Flood Watch | TOP | Brown, Cloud, Marshall, Nemaha, Republic, Washington | 13 hr |
| May 24, 6:23 PM CDT | Special Weather Statement | TOP | Morris | 22 min |
| May 24, 6:27 PM CDT | Special Weather Statement | TOP | Lyon | 33 min |
| May 24, 6:35 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 25 min |
| May 24, 6:59 PM CDT | Special Weather Statement | TOP | Clay | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.